Depakote and Impaired Cognitive Development
If you have even gotten on a commercial airplane, one of the first things they will tell you that in the event of a cabin decompression, you should put on your oxygen mask first before helping your child. This is because if you are incapacitated, you will be unable to help anyone effectively. The same is true in life. You need to take care of your mental and physical health before you can start taking care of your children.
If you suffer from epilepsy, bipolar disorder, or migraine headaches, it can be very hard to function normally. Fortunately, there are anti-seizure and mood-stabilizing medications that can help control the symptoms of these medical conditions. One of these is such as Depakote (valproate), which was approved by the Food and Drug Administration for the treatment of bipolar disorder in 1983, and for epileptic seizures and migraine later on.
Unfortunately, women that take with Depakote during their pregnancy risk impaired cognitive development in their children.
A link between certain birth defects such as cleft palate and extra digits (polydactyl) and Depakote had already been established, but it was only in 2011 that the FDA had enough information to issue a notice that it could adversely affect a child’s cognitive development. Depakote is currently a Pregnancy category D, but there are indications that it will be re-categorized as X, which means that the risk of harm to the fetus outweigh the possible benefits of the medication.
This warning is all well and good for women who are pregnant or planning to get pregnant, but According to the Williams Kherkher website, many women on the drug are not even aware they are pregnant until it is too late. It is definitely much too late for people, mothers and children alike, who are already living with the consequences of these side effects.
If you are one of the unfortunate ones, you may still salvage something from the wreckage. You may be eligible for financial compensation from the manufacturer.